Ask the MAB

Cheston Berlin, M.D. is University Professor of Pediatrics, the Milton S. Hershey Medical Center and member of the TAA Medical Advisory Board.

Q: My doctor has prescribed a medication to treat my son’s fairly severe TS. However, I am reluctant to give him any strong medication. What should I do?

A: It is helpful to think of medications not necessarily as “strong” or “weak”, but rather in terms of how effectively they treat the intended condition and what sort of unintended side effects they may have. Treatment for TS should strive to balance the risks and benefits of the medication. With that goal in mind, most clinicians will start treatment with a low dose and increase gradually in order to optimally control tics while minimizing side effects. Discussing the goals of treatment, as well as likely and potential side effects of the medication your doctor is prescribing, can be a helpful way to promote this balance. Many children with mild tics do not need medication for the tics.

Q: I have a 9 year old daughter with TS who has outbursts of bad language in school. Her teacher and other children don’t understand that she is not doing this on purpose. How can I explain the reason for her behavior to them?

A: The involuntary outburst of obscene words or socially inappropriate remarks is known as coprolalia. The public often views these behaviors as offensive and hostile, but education and understanding can do much to demystify these symptoms. In most individuals, the brain has an inhibitory mechanism that allows suppression of unwanted movements or thoughts. This mechanism is somehow impaired in those with TS. Just as the individual must satisfy the overwhelming urge to jerk or twitch, he or she must let out sounds or words that build up in order to relieve mounting frustration. The words or phrases do not reflect the beliefs or opinions of the person with TS. Children may not have the social sophistication to attempt to mask or hide outbursts. A discussion of the symptoms of TS with the children in the classroom is almost always very helpful

Q: I have read that children with conditions such as Autism or Asperger’s have tics. Does this mean that children with these conditions are more likely to have TS?

A: Autism and Asperger’s are part of a group of disorders known as Pervasive Developmental Disordes (PDD). The group also includes, Childhood Disintegrative Disorder and Rett’s Syndrome. These disorders are characterized by delays in development of socialization and communication skills. A recent study demonstrated that among patients who present to a clinician for evaluation of a complex motor problem, such as tics, as many as every 1 in 22 may also have a pervasive developmental disorder. According to the study, Tourette syndrome increased the risk for PDD by about 13-fold.

Q: What type of documentation should a physician provide for parents who need appropriate services and accommodations from their children’s school?

A: Parents can work together with physicians and school personnel to investigate the impact of TS and associated disorders on classroom performance. The physician should address a letter to their child’s school principle or director of special education requesting a thorough psycho-educational evaluation. The evaluation should include auditory processing, language processing, memory skills, executive function, fine motor, and visual motor impairment. A Functional Behavioral Assessment may also be in order. The child should also be seen by an independent neuropsychologist who is certified as a school psychologist. The child’s physician can provide documentation of tic severity, medications, ADHD and OCD symptoms, executive dysfunction, and specific learning disabilities. There is very helpful information on education topics on the TAA website.